Methotrexate query

Options
Hobble
Hobble Member Posts: 83
edited 22. Nov 2017, 18:58 in Living with Arthritis archive
Hi all

I'm now on my third dose and due for a blood test soon. I've been feeling pretty rotten and not sure if it is the Methotrexate or if I'm just run down.
I'm finding it increasingly difficult to eat, no appetite and feel full after a small amount of food and now acid indegestion. The waves of nausea since the first dose, still come and go. I feel rough for about 4 days after and then 3 days later it's time to take the Methotrexate again.
I was wondering if any of this could be related to the drug and if so, will it level out and wear off?
I see the rheumatology in nurse in 5 weeks and not sure to wait until the appointment or ring for advice before then.
I've also been experiencing more cramping in the muscles and to top it off, I think the steroid injection is wearing off. :(

Any advice welcome
Thanks, Hobble

Comments

  • dibdab
    dibdab Member Posts: 1,498
    edited 30. Nov -1, 00:00
    Options
    Hi there Hobble, sorry to hear that you're feeling rough.

    The methotrexate can indeed cause nausea and a generally unwell feeling, but it's fairly early days and your body may well adapt to the medication. I would suggest speaking to your rheumy help line, they may up your folic acid to everyday except meth day as that can help mitigate the side effects- or it may be taking it at a different time of day will help.

    Whilst I was still taking meth I found peppermint tea, or eating peppermints, helped with the nausea, or ginger can also help some folks with nausea. In terms of not wanting food-on the post meth 'yuk' days I tended to stick with really bland food like toast or a jacket potato (strangely I rather craved salt on the potato which I never normally add).

    I hope you start to feel more normal soon.

    Deb x
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    Options
    I would agree with Deb & ring your Rheumy Nurse & ask to up your Folic acid because they help with methotrexate side effects

    I took six 5mg folic acid for years a week & was on methotrexate for 18 years , its early days & get that blood done to make sure nothing else is going on
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    I agree with the others, it can take time for the body to adjust but this is obviously having some impact on you. The best course of action is to contact your rheumatology unit; what dose are you taking? DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Hobble
    Hobble Member Posts: 83
    edited 30. Nov -1, 00:00
    Options
    Thank you all for your replies, very much appreciated :)

    Thankfully i have some peppermint tea in the cupboard, so will definitely be getting some more of that in.
    I will phone the rheumy nurses today and let them know whats happening.

    DD - I'm currently on 15mg of Methotrexate and 5mg of folic acid daily apart from Methotrexate day.

    Will let you know the outcome
    Thanks again hobble
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    Right, that's a standard dose of meth (well, in my book it is) and you seem to be on sufficient FA. I think you definitely need a chat with your rheumatology team, please let us know how you get on. DD

    PS One medication (alendronic acid) used to give me unpleasant nausea and I found that proper Coca-Cola was beneficial.
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    Options
    just a word of warning , be careful taking over the counter medicaltion with Methotrexate as some interact with it , check with your nurse , some lke St.John's wort do interact and should never be taken with it
  • Hobble
    Hobble Member Posts: 83
    edited 30. Nov -1, 00:00
    Options
    Hi all


    Rheumy nurse eventually rang back. Their advice was to keep going with the Methotrexate in the hope it'll level out. If things get worse with the stomach issues I'm to call them back but to try and persevere until the nurse appointment in a few weeks time. Also to drink plenty of water and take paracetamol for the pain and to make sure I go for the blood test - which is a given :roll:

    Treplen - I have to be careful with over the counter and complimentary meds because of interactions with other meds but do appreciate your advice :) A bit frustrating when you hear these things help others.

    Hobble
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    I agree that things such as St John's Wort etc. might help others but I always ask myself do those others have the combination of diagnosed health concerns that I have? The answer is usually no. I am firmly of the opinion that such things are for the worried well or the temporarily poorly. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Natalie1712
    Natalie1712 Member Posts: 63
    edited 30. Nov -1, 00:00
    Options
    Hi Hobble

    Sorry the methotrexate seems to be affecting you so badly. When I first started taking it I think it was about 4 months before I stopped getting the bad side effects e.g feeling hungover after taking it, sickness & diarrhoea. Unfortunately the nausea always stayed with me coming on and off in waves, my eating patterns were horrendous because of it! But it did die down to become tolerable and it really helped to reduce my RA symptoms.

    I hope your body gets used to it sooner rather than later. It's just a matter of finding foods which agree with you after you take it (better said than done though I know).

    Best of luck, natalie x
  • Hobble
    Hobble Member Posts: 83
    edited 30. Nov -1, 00:00
    Options
    Feeling a little better at the moment, all advice taken on board :D
    Had blood test and haven't been contacted so assuming things are ok. Saw dentist today and now have swollen gums and a tiny bit of bleeding, which she thinks is the meds. Oh the joys of Methotrexate!!

    Thank you all again x
  • stickywicket
    stickywicket Member Posts: 27,730
    edited 30. Nov -1, 00:00
    Options
    I wouldn't want to contradict a dentist re dental problems but swollen gums and bleeding are something that's ever happened to me. Do you use an electric toothbrush? It's hard for us to brush our teeth properly with an ordinary one if our hands are affected. I couldn't manage without mine.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    I too have an electric brush because it is more thorough than a manual. There was an article in the press over the weekend about the importance of flossing to reduce dental infections in the immuno-suppressed so that's another chore to add to the body maintenance list. :roll:

    I had another thought about the meth tablets but this must be discussed with your rheumatology unit. I am sure that some on here have split the dose, taking a few tablets one day and the rest on another, leaving around forty-eight hours in between. It may also be worth taking them in the evening so your body is resting - this could reduce the strain it's facing. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Hobble
    Hobble Member Posts: 83
    edited 30. Nov -1, 00:00
    Options
    I do use an electric toothbrush, have done for years as I struggle with a manual one. I also see the dental hygienist twice a year. At my previous dental appointment the dentist said my gum health was good over all. Have no idea what the cause could be as the suggestion of it being the Methotrexate seemed to make sense as that's the only thing that's new / changed. Just have to keep an eye on it so to speak.

    When I spoke to the rheumatology nurses a couple of weeks ago, they also suggested taking it in the evening and that does seem to have helped. I will mention the of splitting the dose and see what they say but I'm hoping it'll settle down before then (fingers crossed)

    Hobble x
  • ELAINE55555
    ELAINE55555 Member Posts: 123
    edited 30. Nov -1, 00:00
    Options
    Hi Hobble

    I wonder why no one has suggested that you enquire about having the Methotrexate by injection? This should rule out most problems caused by taking the tablets.
  • Hobble
    Hobble Member Posts: 83
    edited 30. Nov -1, 00:00
    Options
    Hi, they did say it could be an option if things hadn't settled by the time of the next appointment with the nurse. Things are a little better and hoping it's leveling out.


    Hobble